Flood, Washington
- When
- October 29, 3:00 PM EST to 8:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
An area of low pressure over the New York City area on the morning of Wednesday, October 29th moved rapidly northeast across New England. Heavy rain tapered off to showers in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure over the New York City area on the morning of Wednesday, October 29th moved rapidly northeast across New England. Heavy rain tapered off to showers in the afternoon. The soil was saturated from previous rainfall. Streams and rivers rose rapidly with a few resulting in some flooding. The Mad River flooded in Moretown. The Winooski resulted in some minor field flooding in Waterbury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 29, 11:29 AM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1129 AM EST WED OCT 29 2003 .UPDATE... COMPOSITE RADAR LOOP SHOWING AN END TO THE RAINFALL ACROSS THE LOWER HUDSON VLY AND WESTERN CONNECTICUT ATTM. HEAVY RAINFALL OVER NORTHERN PORTION OF FORECAST ATTM. EXPECT HEAVIER RAINFALL TO TAPER OFF TO SCATTERED SHOWERS LATER THIS AFTERNOON. THIS COVERED IN PREVIOUS FORECAST...SO NO UPDATE ANTICIPATED. ALREADY ONE TO ONE AND ONE HALF INCHES OF RAIN HAS FALLEN ACROSS MOST OF VERMONT. COUNTY WIDE FLOOD WARNINGS HAVE ALREADY BEEN ISSUED FOR SEVERAL COUNTIES IN VERMONT. MAIN STEM RIVERS STILL WITHIN THEIR BANKS BUT ARE STARTING TO RISE IN RESPONSE TO TODAYS RAINFALL. ANY FLOODING ON MAIN STEM RIVERS WILL LIKELY NOT BE UNTIL TONIGHT. THUS THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT. && .PREVIOUS DISCUSSION... .SHORT TERM... GFS WAS THE FIRST TO CAPTURE THIS SYSTEM WITH OTHER MDLS FOLLOWING LATE MON BUT THERE HAVE BEEN SOME BACK/FORTH ON AXIS OF GRTST QPF ACRS NEW ENGLAND WITH THE 06Z/28 RUN ABT 100NM E OF CRNT (00Z/29) AND 00Z/28 RUNS. HPC QPF GUIDANCE FM AFTN SMLR TO CRNT MDL SOLNS AND THUS YDYS THINKING STL HOLDS TRUE. LATEST QPF GUIDANCE FM VARIOUS SOURCES SHWS 1/3-1/2 ST LWRNC/NW ADRNDKS...1/2-1 CHMPL VLY NY/ERN ADRNDKS...3/4-1 1/4 WRN VT WITH 1-2 ERN VT. THIS WL BE A QUICK HIT EVENT...MAINLY IN A 12HR WINDOW AND WITH HIGH PWATS AND STG UVM AND FGEN FIELD IN ERN VT...LCLZD 3 IS PSBL. FLASH FLOOD GUIDANCE SUGGESTS 1.5-2 IN A 12 HR PERIOD WUD BE SUFFICIENT FOR STREAM/SMALL RVR FLOODING BUT HEADWATER GUIDANCE SUGGESTS ARD/JUST OVR AN INCH FOR SOME HEADWATER REGIONS LIKE THE HEADWATERS OF THE PASSUMPSIC AT EAST HAVEN (EHHV1) WHERE MINOR FLOODING OCCURRED ABT 24 HRS AGO IN LYNDONVILLE. ALTHOUGH CRNT WATCH EXISTS FOR ALL OF VT AND NE NY...FEEL MAIN THREAT IS ALG/E OF GRN MTNS BUT WL KEEP CRNT WATCHES IN PLACE AND ALTHOUGH RAIN WL END BY 00Z/30...KEEP WATCH TNGT FOR RVR RESPONSES. AGAIN...STEADIEST/HVST EXITING BY LATE AFTN BUT STG NEG-TILT S/W STL TO MOVE THRU BTWN 00-06Z...THUS SCT -SHRA STL PSBL TIL 06Z THEN AS S/W EXITS AND A W FLOW MVS ACRS FA...SOME WDLY SCT -SHRA ALG W SLOPES ONLY. THIS SYSTEM QUICKLY EXITS AND BROAD SW FLOW AND RIDGING BUILDING INTO FA THU. AS MNTD YDY...SE RDG DOMINATES MOST OF NE CORRIDOR INTO WKND BUT FA IS CLOSE ENUF TO JET TO BE INFLUENCED BY WEAK SYSTEMS NOW AND THEN. .LONG TERM... IN FACT...FRI AND SAT THERE WL BE MINOR S/W MVG WITHIN BRISK SW ULVL FLOW ALG WITH A NRN STREAM SYSTEM MVG ACRS HUDSON/JAMES BAY WITH A WEAK TRAILING CD FNT SKIMMING ACRS QUEBEC SAT WITH A BKDOOR PSBL SUN/MON AS SFC HIGH RIDES ACRS QUEBEC. ATTM...FEEL QPF OVERDONE AND WE CUD JUST SEE CLDS BUT BE DRY BUT WONT CHANGE XNTD RIGHT NOW. HWVR...LOOKS LIKE SE RDG TRIES TO REASSERT ITSELF ERLY NXT WEEK BFR A SRN STREAM SYSTEM ON THE BACKSIDE OF RDG RIDES OVR RDG INTO FA FOR TUE/WED. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH TODAY AND TONIGHT VTZ002>012-016>019. NY...FLOOD WATCH TODAY AND TONIGHT NYZ028-031-034-035. && WGH
NYZ026>031-034-035-087-VTZ001>012-016>019-261214- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 514 AM EST WED OCT 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... A LOW PRESSURE SYSTEM MOVING UP THE EAST COAST WILL GIVE THE REGION ANOTHER ROUND OF HEAVY RAIN...ESPECIALLY IN THE EASTERN HALF OF VERMONT. A FLOOD WATCH IS IN EFFECT UNTIL TONIGHT FOR ALL COUNTIES IN VERMONT...EXCEPT GRAND ISLE COUNTY...AND IN NEW YORK...ESSEX AND CLINTON COUNTIES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER CAN BE EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372364.